Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 133, NWS Springfield, MO

June 18, 1998Barton County, Cedar County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 18, 1998, 6:46 PM CDT for Barton County, Cedar County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1998, 6:46 PM CDT (23:46 UTC)
Expired
Jun 18, 1998, 10:50 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barton County, MO, Cedar County, MO

The radar

The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1617 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 182347
FFWSGF
MOC011-039-190350-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARTON COUNTY IN SOUTHWESTERN MISSOURI
  CEDAR COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 1050 PM CDT

* AT 645 PM DOPPLER RADAR INDICATED FLOODING FROM LIBERAL THROUGH
  MILFORD TO WAGONER.  THIS STORM WAS MOVING REPEATIVELY OVER THE
  SAME AREA.

* THUNDERSTORMS WILL PRODUCE AN ADDITIONAL ONE TO TWO INCHES OF
  RAINFALL INCLUDING CITY STREETS IN MILFORD AND LOW WATER BRIDGES IN
  NORTHERN BARTON COUNTY SOUTHERN CEDAR COUNTY. ESPECIALLY THE LOW
  WATER CROS&SING ACROSS HIGHWAY C EAST OF MILFORD.

FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS
WILL OCCUR WITH THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS
LOW WATER CROSSINGS.

SR/DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:00 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 18, 3:00 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT THU JUN 18 1998

WORKING HARD ON RADAR WITH NUMEROUS VERY STRONG TO SEVERE
THUNDERSTORMS PROMPTING WARNINGS. SURFACE PLOT AND SATELLITE CONFIRM
POSITION OF FRONT AT 19Z TO BE LOCATED FROM KANSAS CITY TO OKLAHOMA
CITY.  STRONGEST DYNAMICS APPEAR TO BE FROM WEST CENTRAL MISSOURI TO
THE NORTH NORTHEAST.

MODELS START IN GOOD AGREEMENT BUT ONCE AGAIN THE ETA MOVES THE
SYSTEM TOO FAST TO THE NORTH WITH THE COLD FRONT PUSHING TOO FAR
SOUTH.  NGM MORE REASONABLE WITH THE SURFACE FRONT PUSHING THROUGH
THE OZARKS BY 3 AM AND STALLING ACROSS NORTHERN ARKANSAS. RUC MODEL
CONFIRMS TIMING OF NGM WITH RETURNING SHOWERS AND THUNDERSTORMS SAT
PM ALONG THE MO/AR BORDER ESPECIALLY IN EXTREME SW MO.

WITH STRONGEST STORMS MOVING NORTH ON STRONG SW 85H JET  LOOK FOR
ONLY SCT ACTIVITY LATE TONIGHT SOUTH OF I-44. OTHERWISE...CLEARING
AND COOL IN THE MORNING WITH ENOUGH SUNSHINE ON FRIDAY TO WARM UP TO
AROUND 90 FOR ALL BUT SOUTH CENTRAL.  SOUTH CENTRAL SHOULD KEEP
ENOUGH CLOUD COVER TONIGHT TO KEEP LOWS IN THE LOWER 70S WITH HIGHS
ON FRI IN THE LOWER 90S.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES)

JLN/SE KS/SGF...40 PERCENT CHANCE OF THUNDERSTORMS...SOME MAY BE
SEVERE.
LOW IN THE UPPER 60S. SOUTHWEST WIND 10 TO 15 MPH.

AIZ/VIH...SCATTERED SHOWERS AND THUNDERSTORMS...ENDING SHORTLY AFTER
MIDNIGHT. LOW IN THE MID 60S. SOUTHWEST WIND 10 TO 20 MPH.

UNO/BORDER COUNTIES WITH AR...30 PERCENT CHANCE FOR THUNDERSTORMS
WITH DECREASING CLOUDS TOWARDS DAYBREAK. LOWS AROUND 70. SOUTHWEST
WIND 10 TO 15 MPH.

CCF

SGF UB 068/089 070/092 070 22522
JLN UB 067/090 071/094 071 22512
@
DUSTY

In the hours before

Special weather statement, Jun 18, 1:00 PM CDT, 5 hours 46 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUN 18 1998

...IN SOUTHEAST KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS AND WEST CENTRAL TO
CENTRAL MISSOURI THIS AFTERNOON AND EVENING...

THE STRONGEST STORMS CONTINUE TO DEVELOP AND MOVE THROUGH CENTRAL
MISSOURI.  HOWEVER...STRONG STORMS HAVE REDEVELOPED IN SOUTHWESTERN
MISSOURI AND WERE MOVING THROUGH THE SPRINGFIELD TO MARSHFIELD AREA.
THESE STORMS SHOULD MOVE TOWARD THE LEBANON TO TUSCUMBIA AREA.  THESE
STORMS HAVE A HISTORY OF SMALL HAIL AND GUSTY WINDS.

THE AREAL COVERAGE AND INTENSITY OF THESE STORMS HAVE DECREASED SINCE
THIS MORNING. EXPECT THESE STORMS TO BUILD AS THEY MOVE INTO CENTRAL
MISSOURI WITH LARGE HAIL AND DAMAGING WINDS. OTHER STORMS SHOULD
DEVELOP AND MOVE THROUGH THE OZARKS...GENERALLY EAST OF A GALENA TO
SPRINGFIELD TO CAMDENTON LINE.

THIS AFTERNOON THE FRONTAL BOUNDARY IN EASTERN KANSAS WILL MOVE EAST
INTO SOUTHWEST MISSOURI.  WITH THE STRONG MOISTURE CONVERVENGE AND
FRONTAL LIFT MOVING INTO THE ALREADY UNSTABLE AIR...EXPECT SEVERE
THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS TO PROGRESS FROM
EASTERN KANSAS THROUGH THE OZARKS. MOST OF THE ACTIVITY SHOULD END
AFTER MIDNIGHT WITH GRADUALLY CLEARING SKIES.

SPOTTERS AND EMERGENCY MANAGERS SHOULD STAY TUNED FOR FURTHER UPDATES.

DUSTY
Special weather statement, Jun 18, 4:05 PM CDT, 2 hours 41 minutes before
MOZ093-095-101>104-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT THU JUN 18 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE
FOLLOWING COUNTIES...

BARRY COUNTY MO         CHRISTIAN COUNTY MO      MCDONALD COUNTY MO
NEWTON COUNTY MO        STONE COUNTY MO          TANEY COUNTY MO

THE TRAILING EDGE OF THE COLD FRONT WAS TRACKING ACROSS SOUTHEAST
KANSAS AND MOVING INTO SOUTHEAST MISSOURI.  THE AIR AHEAD OF THE
FRONT IS VERY MOIST AND UNSTABLE WITH THE FRONTAL LIFT BEING ENOUGH
IMPETUS TO LIFT THAT MOIST AIR INTO STRONG TO SEVERE THUNDERSTORMS.

THE SEVERE THUNDERSTORM WATCH INCLUDES EXTREME SOUTHWEST MISSOURI
GENERALLY WEST OF A LINE FROM OZARK TO FORSYTH.  THIS INCLUDES THE
CITIES OF BRANSON...GALENA...CASSVILLE AND NEOSHO.

LARGE HAIL...STRONG GUSTY WINDS...VERY HEAVY RAINFALL AND POSSIBLE
TORNADOES WILL BE POSSIBLE WITH THE STORMS.

DUSTY
Special weather statement, Jun 18, 4:05 PM CDT, 2 hours 41 minutes before
MOZ093-095-101>104-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT THU JUN 18 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE
FOLLOWING COUNTIES...

BARRY COUNTY MO         CHRISTIAN COUNTY MO      MCDONALD COUNTY MO
NEWTON COUNTY MO        STONE COUNTY MO          TANEY COUNTY MO

THE TRAILING EDGE OF THE COLD FRONT WAS TRACKING ACROSS SOUTHEAST
KANSAS AND MOVING INTO SOUTHEAST MISSOURI.  THE AIR AHEAD OF THE
FRONT IS VERY MOIST AND UNSTABLE WITH THE FRONTAL LIFT BEING ENOUGH
IMPETUS TO LIFT THAT MOIST AIR INTO STRONG TO SEVERE THUNDERSTORMS.

THE SEVERE THUNDERSTORM WATCH INCLUDES EXTREME SOUTHWEST MISSOURI
GENERALLY WEST OF A LINE FROM OZARK TO FORSYTH.  THIS INCLUDES THE
CITIES OF BRANSON...GALENA...CASSVILLE AND NEOSHO.

LARGE HAIL...STRONG GUSTY WINDS...VERY HEAVY RAINFALL AND POSSIBLE
TORNADOES WILL BE POSSIBLE WITH THE STORMS.

DUSTY
Special weather statement, Jun 18, 6:33 PM CDT, 13 minutes before
KSZ097-101-MOZ055>058-066>071-077>083-088>095-098-101>104-190030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT THU JUN 18 1998

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTH CENTRAL AND SOUTH
WEST MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL MIDNIGHT...

...SEVERE THUNDERSTORM WATCH FOR PORTIONS EXTREME SOUTHWEST MISSOURI
UNTIL 10PM...

A SLOW MOVING COLD FRONT LOCATED FROM NORTHEAST MISSOURI TO SOUTHWEST
MISSOURI WILL BE RESPONSIBLE FOR SEVERE WEATHER ACROSS THE AREA
THROUGH THE EVENING HOURS.  THE COLD FRONT SHOULD BECOME STATIONARY
ALONG THE MISSOURI-ARKANSAS BORDER BY FRIDAY MORNING.

THE SEVERE THUNDERSTORM WATCHES COVERS MOST OF SOUTHWEST AND SOUTH
CENTRAL MISSOURI AND A SMALL PORTION OF EXTREME SOUTHEAST KANSAS.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS...AND BRIEF HEAVY RAIN.  THE HEAVY RAIN COULD CAUSE LOCALIZED
FLOODING OF LOW LYING AREAS...ESPECIALLY LOW WATER BRIDGES.

SOME TOWNS IN THE WATCH AREAS...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           NEVADA            CAMDENTON
NEOSHO            FORT LEONARD WOOD LAMAR             BOLIVAR
SALEM             MONETT

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Special weather statement, Jun 18, 6:33 PM CDT, 13 minutes before
KSZ097-101-MOZ055>058-066>071-077>083-088>095-098-101>104-190030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT THU JUN 18 1998

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTH CENTRAL AND SOUTH
WEST MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL MIDNIGHT...

...SEVERE THUNDERSTORM WATCH FOR PORTIONS EXTREME SOUTHWEST MISSOURI
UNTIL 10PM...

A SLOW MOVING COLD FRONT LOCATED FROM NORTHEAST MISSOURI TO SOUTHWEST
MISSOURI WILL BE RESPONSIBLE FOR SEVERE WEATHER ACROSS THE AREA
THROUGH THE EVENING HOURS.  THE COLD FRONT SHOULD BECOME STATIONARY
ALONG THE MISSOURI-ARKANSAS BORDER BY FRIDAY MORNING.

THE SEVERE THUNDERSTORM WATCHES COVERS MOST OF SOUTHWEST AND SOUTH
CENTRAL MISSOURI AND A SMALL PORTION OF EXTREME SOUTHEAST KANSAS.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS...AND BRIEF HEAVY RAIN.  THE HEAVY RAIN COULD CAUSE LOCALIZED
FLOODING OF LOW LYING AREAS...ESPECIALLY LOW WATER BRIDGES.

SOME TOWNS IN THE WATCH AREAS...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           NEVADA            CAMDENTON
NEOSHO            FORT LEONARD WOOD LAMAR             BOLIVAR
SALEM             MONETT

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:04 AM CDTSevere Thunderstorm WarningSGFBenton36 min
Jun 18, 7:39 AM CDTSevere Thunderstorm WarningSGFBenton36 min
Jun 18, 8:42 AM CDTSevere Thunderstorm WarningSGFNewton33 min
Jun 18, 9:09 AM CDTSevere Thunderstorm WarningSGFLawrence51 min
Jun 18, 9:14 AM CDTSevere Thunderstorm WarningSGFSt. Clair51 min
Jun 18, 9:20 AM CDTSevere Thunderstorm WarningSGFDade, Jasper50 min
Jun 18, 9:55 AM CDTSevere Thunderstorm WarningSGFBenton50 min
Jun 18, 10:02 AM CDTSevere Thunderstorm WarningSGFLawrence33 min
Jun 18, 10:17 AM CDTSevere Thunderstorm WarningSGFMorgan48 min
Jun 18, 11:03 AM CDTFlash Flood WarningSGFMorgan3 hr
Jun 18, 11:30 AM CDTSevere Thunderstorm WarningSGFBarry50 min
Jun 18, 12:30 PM CDTSevere Thunderstorm WarningSGFWebster35 min
Jun 18, 12:46 PM CDTSevere Thunderstorm WarningSGFLaclede49 min
Jun 18, 1:16 PM CDTSevere Thunderstorm WarningSGFCamden, Hickory64 min
Jun 18, 1:31 PM CDTSevere Thunderstorm WarningSGFLaclede34 min
Jun 18, 1:39 PM CDTSevere Thunderstorm WarningSGFCedar, Polk36 min
Jun 18, 1:57 PM CDTSevere Thunderstorm WarningSGFMiller33 min
Jun 18, 2:05 PM CDTSevere Thunderstorm WarningSGFDade35 min
Jun 18, 2:26 PM CDTSevere Thunderstorm WarningSGFMaries, Miller34 min
Jun 18, 2:37 PM CDTSevere Thunderstorm WarningSGFHickory48 min
Jun 18, 4:25 PM CDTTornado WarningSGFVernon65 min
Jun 18, 4:57 PM CDTTornado WarningSGFSt. Clair63 min
Jun 18, 5:18 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon62 min
Jun 18, 5:23 PM CDTSevere Thunderstorm WarningSGFMorgan32 min
Jun 18, 6:03 PM CDTSevere Thunderstorm WarningSGFHickory47 min
Jun 18, 6:07 PM CDTSevere Thunderstorm WarningSGFCedar48 min
Jun 18, 6:19 PM CDTSevere Thunderstorm WarningSGFBarton51 min
Jun 18, 6:26 PM CDTSevere Thunderstorm WarningSGFCamden49 min
Jun 18, 6:32 PM CDTSevere Thunderstorm WarningSGFPolk48 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.